Alert archive / Florida / Special Weather Statements in 2021
Special Weather Statement, NWS Tallahassee, FL
NWS Tallahassee, FL issued this special weather statement at Dec 30, 2021, 10:16 AM CST for Jackson County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 10:16 AM CST (16:16 UTC)
- Expired
- Dec 30, 2021, 10:45 AM CST
- In force
- 29 min
- Issued by
- NWS Tallahassee, FL
- Hail
- 0.00 in
- Wind
- 50
County Jackson County, FL
The radar
The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
The text
As transmitted.
118
WWUS82 KTAE 301616
SPSTAE
Special Weather Statement
National Weather Service Tallahassee FL
1016 AM CST Thu Dec 30 2021
FLZ010-011-301645-
Jackson FL-Washington FL-
1016 AM CST Thu Dec 30 2021
...A shower with gusty winds will impact portions of central Jackson and
northeastern Washington Counties through 1045 AM CST...
At 1009 AM CST, Doppler radar was tracking a strong thunderstorm near
Chipley, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marianna, Chipley, Cottondale, Greenwood, Alford, Chipley Municipal
Airport, Kynesville, Blue Spring, Steele City, Cottondale Airport,
Chipola Terrace, Marianna Municipal A/P and Sills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3067 8546 3076 8553 3100 8524 3077 8508
TIME...MOT...LOC 1609Z 238DEG 25KT 3073 8546
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
AHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Dec 30, 9:11 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 30, 9:11 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1011 AM EST Thu Dec 30 2021
.UPDATE...
Morning satellite imagery shows a large low stratus deck stretching
from coastal Apalachee Bay into the southeast Big Bend and Suwannee
Valley. As such, a Dense Fog Advisory was issued from coastal
Franklin to Dixie County and adjacent nearshore waters until the
around 1-2pm ET. Patchy fog was also mentioned for the inland
eastern Big Bend until 17Z.
Farther west, we are seeing showers continuing to stream into the
Panhandle off the Gulf and pushing northeast into the Tri-state
area. The environment is ridiculously warm and humid for late
December with observed morning temperatures and dew points in the
low 70s! Moderate bulk shear still exists, in the 30-45-kt range
from southeast to northwest, with strong southerly low-level flow in
place. The main difference compared to yesterday is that the airmass
is more unstable. The 12Z KTAE sounding highlights this well: ~1000
J/kg of CAPE and no real evidence of low-level inversions.
Therefore, convection has potential to be robust, especially if
sufficient heating occurs with any cloud breaks. The main limiting
factor is the lack of a significant forcing mechanism. Regardless,
expect an active afternoon on radar.
Much of the service area remains under a Marginal Risk (level 1/5)
for severe weather today. Isolated damaging winds and a brief
tornado are the primary threats. Most hi-resolution guidance
favors the best strong to severe potential in the northeast
portion of the CWA as a line of storms ahead of a sluggish front
looks to sag southeast from the lower TN Valley later this
afternoon into the early evening. However, it is possible that we
see comparable activity across our FL counties, as depicted by the
outlier FV3 model.
&&
.MARINE...
The main update to the marine forecast was the issuance of a Dense
Fog Advisory for nearshore Apalachee Bay waters that is due to
expire at 2pm ET. See previous synopsis below:
High pressure ridging will continue through the Gulf
of Mexico while a frontal system will remain to the north. This
will keep moderate southerly winds ongoing through Friday night. A
much stronger cold front will approach Saturday with wind speeds
and wave heights increasing. The chance for gale force gusts are
increasing for both Sunday and Sunday night as the front moves
through. Winds behind the front will turn northerly with a blast
of colder air.
&&
.PREV DISCUSSION [659 AM EST]...
.NEAR TERM [Through Tonight]...
A warm and humid airmass will continue to remain in place across the
forecast area this afternoon. This airmass will lead to the
development of scattered showers and thunderstorms through the day
with the greatest coverage expected to be in the early afternoon
hours as instability maximizes across the region. Similar to
Wednesday, we'll likely see the initial development of storms west
of the Apalachicola/Flint river basin in the morning and
afternoon hours with gradually increasing chances for rain east of
these areas for the remainder of the afternoon. The only
difference with today's setup is slightly greater instability
across southern Georgia, and the Florida Big Bend. This means that
storm development and coverage will be greater across these areas
this afternoon compared to what was observed Wednesday.
With elevated southwesterly flow in mid-levels around 40
to 50 knots, deep-layer shear will be sufficient to provide the
potential for isolated severe storms across the forecast area. Also
in similarity to yesterday, a brief tornado can't be ruled out in
any discrete storms the form. As the upper level ridge begins to
rebuild, deep-layer shear will begin to decrease, along with
decreasing instability, so we'll likely see convection begin to
lessen in coverage by the time Thursday evening approaches.
.SHORT TERM [Friday Through Saturday]...
Upper ridge will continue to be located in the southern Gulf while
a closed low rounds over Baja California then ejects out into the
four corners. In response, lee cyclogenesis increases with a
surface low edging out into north Texas then merges with the
frontal zone in the southern Plains. Warm and moist airmass will
remain in place with highs reaching around 80 degrees and lows in
the mid 60s. As the gradient tightens up as the lee side low
ejects eastward, breezy south- southwest winds with gusts to 20
mph is expected. Early morning fog will occur Friday morning but
may be more of a low cloud episode Saturday morning with the
increase in low level flow.
.LONG TERM [Saturday Night Through Thursday]...
The anticipated main event with the frontal passage and attendant
severe weather risk will occur Sunday. In addition, coastal
flooding, high surf, and gale force gusts will accompany the
front. Much colder temperatures will occur behind the front with
some chance of a light freeze both Monday and Tuesday morning over
portions of the area.
Surface low deepens over the Mid South racing northeastward,
sharpening the cold front as it heads into the southeast US. A
large deformation zone will stretch back into the northern Plains
on the heels of the deepening longwave trough and cold Canadian
high pressure. Models have trended slower this forecast package
with more of a daytime passage as opposed to a nighttime or
morning passage. Some uncertainty still remains until the models
become more consistent. Expect some tweaks to continue over the
next few days.
The wind field is more than adequate for severe thunderstorms; 50
knot 850mb jet underneath unidirectional 70 knot 500mb flow. Bulk
shears are on the order of 50-60 knots. A later arrival will place
SBCAPE on the order of 900-1400 J/kg. The sharp front will be the
lifting mechanism as well as help from the upper dynamics as the
upper low moves into the Tennessee Valley. Putting all that
together points to a line of strong to severe thunderstorms to
move through the Tri-State region during the day Sunday with the
potential for damaging wind gusts and an isolated tornado or two.
Behind the front, the high treks from north Texas through the Mid
South and into the southern Appalachians; this isn't the best
track for the coldest temperatures. Our northern counties have the
best chance for a light freeze Monday and Tuesday morning before
the slow warmup begins Wednesday.
.AVIATION...
[Through 12Z Friday]
MVFR/IFR conditions will continue this morning but some
improvements possible to widespread MVFR by the late morning
hours. Scattered rain showers will affect ECP/DHN/ABY through the
morning, but greater coverage is expected by the afternoon across
TLH/VLD. MVFR conditions will likely give way to IFR/LIFR
conditions late tonight.
.FIRE WEATHER...
Fire weather concerns will remain low through the next few days
with moist conditions in place.
.HYDROLOGY...
Freshwater flooding is not expected for the next 7 days.
Thunderstorms will contain intense rainfall rates, but dry weather
since early November means flash flood guidance values are high.
No river flooding is forecast.
Coastal flooding will be possible around Apalachee Bay, as south
and southwest winds increase. Tide observations from Apalachicola
and Cedar Key are running 1 to 1.5 feet above tide table
predictions, likely due to the days long duration and fetch of
southerly breezes across the Gulf. ESTOFS guidance shows tides
peaking around 2 feet MHHW, while probability- based PETSS
guidance shows a reasonable worst case scenario (10 percent chance
of exceedance) of 2 to 3 feet of inundation along the
Dixie/Taylor shoreline. Of course, timing of peak surge values in
relation to the normal cycle of high/low tides will matter. Bottom
line is that a period of minor to moderate coastal flooding is
shaping up. The period of greatest coastal flood concern will be
Saturday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 79 67 79 65 79 / 70 40 30 10 10
Panama City 76 67 77 66 77 / 70 40 30 20 20
Dothan 79 67 79 67 79 / 50 40 30 20 30
Albany 80 68 80 67 80 / 60 40 30 10 20
Valdosta 79 67 81 65 80 / 50 30 20 10 10
Cross City 78 66 78 63 78 / 20 10 10 0 0
Apalachicola 75 66 76 65 75 / 50 40 30 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until noon EST today for Coastal Dixie-
Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
High Rip Current Risk through late Saturday night for Coastal
Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Dense Fog Advisory until 2 PM EST this afternoon for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River FL out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach FL out 20 NM.
&&
UPDATE...IG3
NEAR TERM...Dobbs
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Dobbs
MARINE...IG3
FIRE WEATHER...Dobbs
HYDROLOGY...Haner/SchollIn the hours before
Special weather statement, Dec 30, 10:16 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1016 AM CST Thu Dec 30 2021
FLZ010-011-301645-
Jackson FL-Washington FL-
1016 AM CST Thu Dec 30 2021
...A shower with gusty winds will impact portions of central Jackson and
northeastern Washington Counties through 1045 AM CST...
At 1009 AM CST, Doppler radar was tracking a strong thunderstorm near
Chipley, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marianna, Chipley, Cottondale, Greenwood, Alford, Chipley Municipal
Airport, Kynesville, Blue Spring, Steele City, Cottondale Airport,
Chipola Terrace, Marianna Municipal A/P and Sills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3067 8546 3076 8553 3100 8524 3077 8508
TIME...MOT...LOC 1609Z 238DEG 25KT 3073 8546
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:15 AM CST | Dense Fog Advisory | TAE | Dixie, Franklin, Jefferson, Taylor, Wakulla | 4 hr |
| Dec 30, 7:16 AM CST | Marine Dense Fog Advisory | TAE | 6 hr | |
| Dec 30, 10:41 AM CST | Special Weather Statement | TAE | Jackson | 34 min |
| Dec 30, 1:46 PM CST | Marine Dense Fog Advisory | TAE | 43 hr | |
| Dec 30, 11:10 AM CST | Special Weather Statement | TAE | Seminole | 35 min |
| Dec 30, 11:42 AM CST | Special Weather Statement | TAE | Seminole | 48 min |
| Dec 30, 12:30 PM CST | Special Weather Statement | TAE | Worth | 45 min |
| Dec 30, 12:31 PM CST | Special Weather Statement | TAE | Turner | 44 min |
| Dec 30, 12:34 PM CST | Tornado Warning | TAE | Turner | 26 min |
| Dec 30, 12:54 PM CST | Special Weather Statement | TAE | Dougherty | 51 min |
| Dec 30, 12:57 PM CST | Special Weather Statement | TAE | Irwin | 48 min |
| Dec 30, 1:06 PM CST | Special Weather Statement | TAE | Mitchell | 39 min |
| Dec 30, 1:34 PM CST | Special Weather Statement | TAE | Colquitt | 41 min |
| Dec 30, 2:02 PM CST | Severe Thunderstorm Warning | TAE | Colquitt, Cook | 58 min |
| Dec 30, 2:04 PM CST | Tornado Warning | TAE | Colquitt | 41 min |
| Dec 30, 2:22 PM CST | Special Weather Statement | TAE | Ben Hill | 53 min |
| Dec 30, 2:37 PM CST | Special Weather Statement | TAE | Colquitt | 38 min |
| Dec 30, 2:57 PM CST | Severe Thunderstorm Warning | TAE | Brooks, Colquitt, Cook, Lowndes | 63 min |
| Dec 30, 3:01 PM CST | Tornado Warning | TAE | Berrien, Cook | 44 min |
| Dec 30, 3:16 PM CST | Special Weather Statement | TAE | Quitman | 29 min |
| Dec 30, 3:39 PM CST | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 36 min |
| Dec 30, 3:49 PM CST | Special Weather Statement | TAE | Lanier | 41 min |
| Dec 30, 4:09 PM CST | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty, Randolph, Terrell | 51 min |
| Dec 30, 4:13 PM CST | Severe Thunderstorm Warning | TAE | Clay, Early | 47 min |
| Dec 30, 4:31 PM CST | Special Weather Statement | TAE | Lanier | 44 min |
| Dec 30, 4:56 PM CST | Special Weather Statement | TAE | Calhoun, Clay | 34 min |
| Dec 30, 5:08 PM CST | Special Weather Statement | TAE | Lanier | 37 min |
| Dec 30, 5:30 PM CST | Special Weather Statement | TAE | Baker | 30 min |
| Dec 30, 5:52 PM CST | Special Weather Statement | TAE | Dougherty | 38 min |
| Dec 30, 3:25 PM CST | Special Weather Statement | TAE | Dale | 35 min |
| Dec 30, 3:49 PM CST | Special Weather Statement | TAE | Henry | 26 min |
Nearby
Special Weather Statements in Florida, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.